Texas, 2016

Tornado and Flash Flooding in Texas, April 16 to 17, 2016

April 16 to 17, 2016 · NWS SJT · 9 events in 5 counties and zones

A few supercells developed as an upper level disturbance interacted with a dryline. These supercells resulted in a funnel cloud report northwest of Sweetwater.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A few supercells developed as an upper level disturbance interacted with a dryline. These supercells resulted in a funnel cloud report northwest of Sweetwater. As this supercell moved east and northeast, a storm chaser later photographed a tornado southwest of Roby in Fisher County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 16, 2:23 PM CST, 2 hours 7 minutes earlier.

Area forecast discussion, Apr 16, 2:23 PM CST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service SAN ANGELO TX
323 PM CDT SAT APR 16 2016

.SHORT TERM...
(Tonight and Sunday)

Not much else needs to be said about the possibilities of severe
weather and very heavy rainfall over the next 24 hours. Forecasts
remains largely intact. Latest QPF from WPC has shifted the heavy
rainfall axis into West Central Texas for tonight and continues it
into at least the southeast sections of the area through Sunday
morning. Coordinated with Forth Worth and San Antonio and added the
counties from San Saba and McCulloch down to Junction and Mason into
the Flash Flood Watch. Still appears that widespread 2-4 inch rain
totals can be expected, but the exact locations remains a little
uncertain. At this point, the main question still concerns the
formation and movement of the convectively induced cold pool. The
faster it moves, the less rainfall any one area will receive. At
this point, and considering the expected individual cell motion is
almost due north, expect a cold pool to move slowly east.

Some clearing has created an axis of better instability across the
western Concho Valley westward into the Permian Basin and Trans
Pecos. This will be the primary storm initiation location later
today.

07

LONG TERM...
(Sunday night through next Saturday)

The center of upper low will meander over the central Rockies
Sunday night into Monday. A couple of embedded disturbances will
move around the southeastern periphery of this system and into
Texas. The cold frontal boundary will get somewhat of a
reinforcement Sunday night and push southeast out of our area.
Based on these indications and where the better moisture will be
located, we are carrying the highest PoPs across our far eastern
counties Sunday night, and across the southeastern part of our
area on Monday. Mostly cloudy skies should prevail Sunday night
and Monday, although some decrease in cloud cover is possible
across the western part of our area.

West Central Texas will have some rain chance through the remainder
of the work week. The weakened upper low is progged to eventually
move east across Nebraska Tuesday night and Wednesday, and into the
Midwest by Thursday. The flow aloft will be generally from the west
over our area Tuesday and Wednesday, and from the northwest on
Thursday. Could have a few weak embedded disturbances moving
through, and a backdoor cold front may enter our area on Thursday.
With sufficient moisture and increased instability, isolated to
scattered showers and thunderstorms will be possible. Temperatures
will be warmer, and highs are expected to be in the 80s across
increasing parts of our area as the week progresses.

19

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 61  72  54  72 /  90  80  50  30
San Angelo 	 61  73  57  73 /  90  70  40  40
Junction 	 64  74  60  73 /  70  80  70  60

&&

.SJT Watches/Warnings/Advisories...
Flash Flood Watch from 7 PM CDT this evening through Sunday
evening for Brown-Callahan-Coke-Coleman-Concho-Crockett-Fisher-
Haskell-Irion-Jones-Nolan-Runnels-Schleicher-Shackelford-
Sterling-Sutton-Taylor-Throckmorton-Tom Green.

Flash Flood Watch from Sunday morning through Sunday evening for
Kimble-Mason-McCulloch-Menard-San Saba.

&&
Hazardous weather outlook, Apr 16, 1:37 PM CST, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
237 PM CDT SAT APR 16 2016

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-171945-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
237 PM CDT SAT APR 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING WILL BECOME
MORE WIDESPREAD OVERNIGHT. SOME OF THE STORMS MAY REACH SEVERE
LEVELS...WITH THE MAIN THREATS OF LARGE HAIL AND DAMAGING
WINDS. THERE IS ALSO A POTENTIAL FOR AN ISOLATED TORNADO OR TWO.
AS THE STORMS BECOME MORE WIDESPREAD..THEY WILL PRODUCE VERY HEAVY
RAINFALL. A FLASH FLOOD WATCH IS ALSO IN EFFECT FOR THE
POSSIBILITY OF WIDESPREAD RAINFALL TOTALS OF 2 TO 4 INCHES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE STORMS WILL CONTINUE INTO SUNDAY AS WELL...WITH THE HEAVIEST
RAIN SHIFTING EAST INTO THE HEARTLAND AND NORTHWEST HILL COUNTRY.
THE FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUESTED LATER THIS AFTERNOON
AND TONIGHT.

In the hours before

Special weather statement, Apr 16, 3:48 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
448 PM CDT SAT APR 16 2016

TXZ049-054-162215-
FISHER TX-NOLAN TX-
448 PM CDT SAT APR 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FISHER AND
NORTHWESTERN NOLAN COUNTIES UNTIL 515 PM CDT...

AT 448 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR VALLEY VIEW...
OR NEAR COLORADO CITY...MOVING NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  WASTELLA AROUND 515 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE CAPITOLA...GANNON...
BUSBY...I-20 NEAR THE NOLAN-MITCHELL COUNTY LINE...US-
180 NEAR THE FISHER-SCURRY COUNTY LINE AND US-84 NEAR THE NOLAN-
FISHER COUNTY LINE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR WEST CENTRAL
TEXAS.

LAT...LON 3252 10031 3236 10066 3286 10066 3295 10064
TIME...MOT...LOC 2148Z 218DEG 13KT 3244 10078

DANIELS

The radar

The San Angelo radar (KSJT), 130 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 hail, 2 thunderstorm wind, 1 funnel cloud, 1 tornado. Local standard time, as filed.

Hail, Fisher

When
April 16, 4:30 PM CST
Where
Fisher County, 4.46 mi SW of Bernecker
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
32.530, -100.640

Funnel Cloud, Fisher

When
April 16, 4:47 PM CST
Where
Fisher County, 3.61 mi SE of Bernecker
Reported by
Amateur Radio
Coordinates
32.530, -100.540

Tornado, Fisher

When
April 16, 5:24 PM CST to 5:29 PM CST
Where
Fisher County, 0.42 mi NNE of Busby to 1.65 mi NNE of Busby
Rating
EF0
Path length
1.23 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
32.626, -100.417

A storm chaser took a picture of this tornado. He said it was on the ground for about 5 minutes as he was looking to the southwest from State Highway 57 between Longworth and Sylvester. The location of the tornado matched up well with the radar signature. The Enhanced Fujita rating was estimated since no damage was reported.

Hail, Fisher

When
April 16, 5:30 PM CST
Where
Fisher County, 0.58 mi E of Longworth
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
32.650, -100.340

Thunderstorm Wind, Irion

When
April 16, 8:35 PM CST
Where
Irion County, 18.74 mi N of Barnhart
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
31.400, -101.210

A security officer reported two power poles blown down and power outages on the Rocker B Ranch, near County Road 401 and Highway 163.

Flash Flood, Fisher

When
April 16, 8:40 PM CST to 10:10 PM CST
Where
Fisher County, 3.77 mi NW of Busby to 2.82 mi NW of Busby
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.657, -100.468

Law Enforcement reported 8 to 10 inches of water over the road on Farm to Market 419.

Thunderstorm Wind, Tom Green

When
April 16, 10:34 PM CST
Where
Tom Green County, 1.5 mi SSE of Tankersly
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
31.330, -100.620

A metal roof was blown off of a building at the West Texas Boys Ranch.

Flash Flood, Runnels

When
April 17, 2:00 AM CST to 3:30 AM CST
Where
Runnels County, 1.31 mi ESE of Ballinger to 1.41 mi SSE of Ballinger
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
31.742, -99.930

A trained spotter reported several low crossings flooded in Ballinger. In addition, a few vehicles were reported stalled near Bearcat Stadium.

Flash Flood, Brown

When
April 17, 5:00 AM CST to 6:30 AM CST
Where
Brown County, 2.16 mi ESE of Woodland Hgts to 1.39 mi WSW of Early
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.665, -98.938

The Brownwood Emergency Manager reported several low water crossings barricaded due to high water. These included the Vine Street underpass, the intersection of Brady and Roggin Streets, and the low water crossing at Magnolia and 4th Street.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyThe tornado archive for Texas, 2016Warnings in Texas, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 628296, 628294, 631395, 628297, 628299, 628378, 628298, 628379, 628382.